Tornadoes · United States · Louisiana · 2003

F1 tornado, Bogalusa to Crossroads, Louisiana, April 24, 2003

From Bogalusa to Crossroads, this F1 tornado ran 22.0 miles across Washington and Pearl River parishes on April 24, 2003, touching down at 4:00 PM CDT and reaching 30 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
April 24, 2003
Touchdown
4:00 PM CDT (21:00 UTC)
Path length
22.0 miles (35.4 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$100,000
Counties
Washington and Pearl River parishes
Touchdown point
30.770, -89.980
Lift-off point
30.870, -89.580
Record number
80

What the Weather Service recorded

A weak tornado moved northeast along an intermittent path across eastern Washington Parish from near Enon to the Louisiana and Mississippi border southeast of Varnado. Most of the damage was to trees. On Dummyline Road, northeast of Enon, several homes sustained roof damage.

A weak tornado knocked down stadium lights at Poplarville High School and downed trees nearby.

A weak tornado crossed into Pearl River County Mississippi from Washington Parish Louisiana about 3 miles north of Crossroads and produced intermittent damage along a path 8 miles long that ended four miles northwest of Poplarville. Most of the damage was to downed trees. Several houses and structures in Ford Creek Rd and Hilt Fornea Rd areas suffered damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:09 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Apr 24, 4:00 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 24, 4:00 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
400 PM CDT THU APR 24 2003

UPDATED TO LOWER POPS FOR TONIGHT AND FRIDAY. SHORT WAVE ENERGY
MOVING FASTER THRU AREA THAN EXPECTED. AVN QPF GRIDS LOOK GOOD WITH
BEST CHANCE OF RAIN NORTH OF THE LAKE PONTCHARTRAIN AND OVER THE
COASTAL WATERS.

.NEW...SMALL CRAFT ADVISORY...COASTL ZONES KPQL TO INTRACOASTAL CITY
       OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Apr 24, 10:00 AM CDT, 6 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT AS A STRONG UPPER LEVEL SYSTEM AFFECTS THE AREA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
THE MAIN HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL...AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MOST LIKELY
AREAS TO SEE THIS ACTIVITY WILL BE FROM LAKES MAUREPAS TO
PONTCHARTRAIN NORTHWARD OR NORTH OF INTERSTATE 10.

MARINE...
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL COASTAL WATERS
INCLUDING LAKES MAUREPAS AND PONTCHARTRAIN FOR WINDS 20 TO 25 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUIRED THIS AFTERNOON.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Slidell Radar S, LA (KSIL), 12:00Z

9.0 hours before the tornado, 64 km from the path. April 24, 2003.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 479 joules per kilogram, CIN -166, lifted condensation level 990 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 233 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-166 J/kg
Surface CAPE
340 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Slidell Radar S, LA (KSIL), 00:00Z

3.0 hours after it, 64 km from the path. April 25, 2003.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1340 joules per kilogram, CIN -6, lifted condensation level 888 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 97 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
2659 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.1
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Bogalusa (BXA), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2003 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are

The other tornadoes of April 24, 2003

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 242:13 PM CDTF1Franklin, KS0.380$100,000
April 243:13 PM CDTF0Miami, KS0.250
April 244:06 PM CDTF0Pearl River, MS2.025$2,000
April 244:15 PM CDTF2West Carroll Parish, LA11.0753$400,000
April 244:26 PM CDTF0Jackson, AR6.750
April 245:00 PM CDTF0Osage, KS0.180$10,000
April 245:27 PM CDTF0Stone, AR1.350
April 245:40 PM CDTF0Hinds, MS1.030$100,000
April 245:42 PM CDTF0Stone, AR0.220
April 245:45 PM CDTF0Perry, MS0.120$10,000
April 245:47 PM CDTF0Franklin, KS0.150
April 246:08 PM CDTF1Marion, AR4.92001
April 246:20 PM CDTF0Perry, MS0.120$10,000
April 246:35 PM CDTF0Greene, MS0.120$10,000
April 246:44 PM CDTF1Baxter, AR4.750
April 247:50 PM CDTF0Izard, AR0.520
April 248:10 PM CDTF2Union, AR16.7125
April 248:20 PM CDTF1Union, AR20.0100$30,000
April 248:47 PM CDTF0Leake, MS0.325$10,000
April 248:54 PM CDTF0Arkansas, AR3.050
April 249:44 PM CDTF1Ashley, AR3.0125$200,000
April 249:53 PM CDTF3Rankin, MS12.06006$50 million
April 2410:27 PM CDTF0Chicot, AR3.075$200,000
April 2410:40 PM CDTF1Kemper, MS6.050$70,000
April 2410:47 PM CDTF0Chicot, AR2.530$300,000
April 2411:41 PM CDTF0Jackson, AR2.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.